Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 25, 2016Hughes County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 4:46 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 4:46 PM CDT (21:46 UTC)
Expired
May 25, 2016, 5:30 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:00 PM CDTTSTM WND GST 603 Nnw Fort Pierre, SD60 MPH WIND AND NICKEL SIZE HAIL
May 25, 5:10 PM CDTHAIL 1.753 N Pierre, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KABR 252146
SVRABR
SDC065-117-119-252230-
/O.NEW.KABR.SV.W.0009.160525T2146Z-160525T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
446 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM CDT/430 PM MDT/

* AT 446 PM CDT/346 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SOUTHERN LAKE OAHE...OR 9 MILES NORTHWEST OF FORT PIERRE...MOVING
  NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FORT PIERRE...WEST SHORE REC AREA...SOUTHERN LAKE OAHE...OVERLOOK REC 
  AREA...SPRING CREEK REC AREA...COW CREEK REC AREA AND OKOBOJO POINT 
  REC AREA AROUND 455 PM CDT. 
  GREY GOOSE AROUND 505 PM CDT. 
  BLUNT AROUND 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4445 10069 4471 10034 4450 9987 4430 10058
TIME...MOT...LOC 2146Z 242DEG 34KT 4444 10054 

HAIL...1.25IN
WIND...60MPH
 
$$

KF
2 follow-up statements
456 
WWUS53 KABR 252202
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT WED MAY 25 2016

SDC065-117-119-252230-
/O.CON.KABR.SV.W.0009.000000T0000Z-160525T2230Z/
SULLY SD-STANLEY SD-HUGHES SD-
502 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT/430 PM MDT/ FOR SOUTH CENTRAL SULLY...EASTERN STANLEY AND
NORTHWESTERN HUGHES COUNTIES...

AT 502 PM CDT/402 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
OVERLOOK REC AREA...OR 7 MILES NORTH OF PIERRE...MOVING NORTHEAST AT 40
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SOUTHERN LAKE OAHE AROUND 505 PM CDT. 
  BLUNT AROUND 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4447 10055 4471 10034 4450 9987 4435 10040
TIME...MOT...LOC 2202Z 243DEG 33KT 4448 10036 

HAIL...1.25IN
WIND...60MPH
 
$$

KF
439 
WWUS53 KABR 252228
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 PM CDT WED MAY 25 2016

SDC065-117-119-252238-
/O.EXP.KABR.SV.W.0009.000000T0000Z-160525T2230Z/
SULLY SD-STANLEY SD-HUGHES SD-
528 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SULLY...EASTERN
STANLEY AND NORTHWESTERN HUGHES COUNTIES WILL EXPIRE AT 530 PM
CDT/430 PM MDT/...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 4447 10055 4471 10034 4450 9987 4435 10040
TIME...MOT...LOC 2226Z 242DEG 34KT 4448 10036 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 25, 3:42 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 342 PM CDT WED MAY 25 2016

Thunderstorms are beginning to intensify just W of the CWA this
afternoon that has produced significant hail. Expect them to track E
around 20kts, and stay mainly as discrete cells through 00Z. At that
point they may diminish with the loss of daytime heating. Will
continue to closely monitor incoming and developing severe weather
potential in our high CAPE and marginal shear environment.

Current fcst would have precip exiting E shortly after 06Z, with dry
weather then being the rule through early afternoon Thursday. The
focus for showers and thunderstorms will be over the far W, and the
SE corners of the CWA. Just going with general thunderstorms for
Thursday. SPC has the Marginal and slight risk areas over the SE
corner of SD. Expect highs again tomorrow to top out in the 70s for
most areas, with low 80s possible over W Central MN.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 342 PM CDT WED MAY 25 2016

Thursday night will probably be a dry forecast period, while upper
level confluent flow is over the region. However, when an upper low
currently over southern California lifts north-northeast across the
region Friday through Saturday, precipitation chances will abound.
Then, it appears some weak mid-level ridging/height rises develop
over the Northern Plains, shutting off the vast majority of
precipitation chances from Saturday night through Sunday night.
Beyond that, longer range model output continues to suggest more
precipitation chances setting up across the region Monday through
Tuesday as the next low pressure system deepens while moving east
over the Dakotas into Minnesota. This system is also expected to
bring breezy to windy conditions Tuesday night and Wednesday. Highs
through the period will be mainly in the 70s and 80s across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM CDT WED MAY 25 2016

MVFR to VFR clouds remain across the area this afternoon, with
ournext round of showers and thunderstorms nearing MBG-PIR around
20-22Z, before slowly sliding E and weakening with the loss of
daytime heating, and ending all together near ATY by around 06Z
Thursday.The best chance of seeing any showers/thunderstorms will
be at MBG,with only VCSH mentioned so far at the rest of the TAF
sites.Otherwise, VFR ceilings and VIS are expected for the daytime
hours Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT WED MAY 25 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON
THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY
OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

KF

In the hours before

Local storm report, May 25, 11:52 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 WSW HOLABIRD          44.51N 99.66W
05/25/2016  M1.33 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HARROLD 3.8 ESE /SD-HY-3/

0700 AM     HEAVY RAIN       9 N HOLABIRD            44.65N 99.60W
05/25/2016  M1.25 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HOLABIRD 8.5 N /SD-HY-8/

0700 AM     HEAVY RAIN       7 SW CEDAR CREEK REC AR 44.07N 100.01W
05/25/2016  M1.22 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 6 SW CEDAR CREEK REC AREA
            /SD-LY-6/

0700 AM     HEAVY RAIN       KENNEBEC                43.90N 99.86W
05/25/2016  M1.18 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 0.3 SE /SD-LY-2/

0800 AM     HEAVY RAIN       GANN VALLEY             44.03N 98.99W
05/25/2016  M1.10 INCH       BUFFALO            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION GANN VALLEY /GNVS2/

0700 AM     HEAVY RAIN       12 N HIGHMORE           44.70N 99.41W
05/25/2016  M1.10 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION 12 N HIGHMORE /SD-HY-1/

0700 AM     HEAVY RAIN       8 N VIVIAN              44.04N 100.27W
05/25/2016  M1.09 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 7 NNE VIVIAN /SD-LY-5/

0700 AM     HEAVY RAIN       9 WNW AMES              44.30N 99.26W
05/25/2016  M1.06 INCH       HAND               SD   COCORAHS

            COCORAHS STATION 8 W AMES /SD-HD-7/

0800 AM     HEAVY RAIN       MILLER                  44.52N 98.99W
05/25/2016  M1.02 INCH       HAND               SD   COCORAHS

            COCORAHS STATION MILLER /SD-HD-12/

0700 AM     HEAVY RAIN       2 S KENNEBEC            43.88N 99.87W
05/25/2016  M1.00 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 2.0 S /SD-LY-10/

0700 AM     HEAVY RAIN       8 SSW KENNEBEC          43.79N 99.92W
05/25/2016  M0.94 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 8 SSW KENNEBEC /SD-LY-27/

0730 AM     HEAVY RAIN       3 WNW OKATON            43.91N 100.94W
05/25/2016  M0.90 INCH       JONES              SD   COCORAHS

            COCORAHS STATION OKATON 2.6 NW /SD-JN-3/

0700 AM     HEAVY RAIN       4 ESE ROSSEAU           44.29N 100.01W
05/25/2016  M0.89 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION 3 ESE ROSSEAU /SD-HG-26/

0800 AM     HEAVY RAIN       RELIANCE                43.88N 99.60W
05/25/2016  M0.85 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION RELIANCE 0.1 ESE /SD-LY-12/

0700 AM     HEAVY RAIN       PRESHO                  43.90N 100.06W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION PRESHO /SD-LY-1/

0700 AM     HEAVY RAIN       8 WNW IONA              43.59N 99.57W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION OACOMA 17.4 SSW /SD-LY-7/

0800 AM     HEAVY RAIN       2 S DOLAND              44.87N 98.10W
05/25/2016  M0.75 INCH       SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DOLAND /DOLS2/

&&
Local storm report, May 25, 4:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             7 E BUNKER              44.24N 100.97W
05/25/2016  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

RL
Local storm report, May 25, 4:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 ENE CAPA              44.12N 100.94W
05/25/2016  E1.00 INCH       JONES              SD   PUBLIC

&&

RL
Special weather statement, May 25, 4:41 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT WED MAY 25 2016

SDZ033>035-252230-
SULLY SD-HUGHES SD-STANLEY SD-
441 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLY...CENTRAL
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 530 PM CDT/430 PM
MDT/...

AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER SOUTHERN LAKE OAHE...OR 10 MILES NORTHWEST OF FORT
PIERRE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...ONIDA...BLUNT...GREY GOOSE...COW CREEK REC AREA...
OKOBOJO POINT REC AREA...OAHE MISSION REC AREA...WEST SHORE REC AREA...
OVERLOOK REC AREA...CHANTLER CREEK RECREATION AREA...SPRING CREEK REC
AREA AND SULLY LAKE.

LAT...LON 4448 10072 4476 10012 4449 9990 4429 10059
TIME...MOT...LOC 2140Z 235DEG 40KT 4446 10056

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:17 PM CDTSpecial Weather StatementABRJones43 min
May 24, 8:32 PM CDTSevere Thunderstorm WarningABRJones, Stanley43 min
May 24, 8:39 PM CDTSevere Thunderstorm WarningABRJones34 min
May 24, 9:32 PM CDTSpecial Weather StatementABRJones43 min
May 24, 10:32 PM CDTSpecial Weather StatementABRHughes28 min
May 24, 11:10 PM CDTSpecial Weather StatementABRHughes35 min
May 24, 11:57 PM CDTSpecial Weather StatementABRBuffalo33 min
May 25, 12:25 AM CDTSpecial Weather StatementABRHyde35 min
May 25, 3:49 PM CDTSevere Thunderstorm WarningABRJones, Stanley56 min
May 25, 4:37 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
May 25, 4:41 PM CDTSpecial Weather StatementABRSully49 min
May 25, 5:16 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth29 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley39 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde50 min
May 25, 6:07 PM CDTSpecial Weather StatementABRFaulk23 min
May 25, 6:09 PM CDTSpecial Weather StatementABREdmunds36 min
May 25, 6:11 PM CDTSpecial Weather StatementABRCampbell34 min
May 25, 6:29 PM CDTSevere Thunderstorm WarningABRHand31 min
May 25, 6:42 PM CDTSpecial Weather StatementABRJerauld33 min
May 25, 6:58 PM CDTSpecial Weather StatementABRCampbell47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.